Infant reaction to vaccinesRegister Today!
This is a discussion on Infant reaction to vaccines in Pediatric Nursing, part of Nursing Specialties ... Let me preface this by saying that I am NOT a pedi nurse but rather an ER nurse who now works in a...by danggirl Aug 1, '12Let me preface this by saying that I am NOT a pedi nurse but rather an ER nurse who now works in a mixed pedi/adult ER. OK.
Last night a mother brought her 6 month old son in because he was vomiting and was lethargic. He had received his scheduled vaccinations earlier in the day. He had a slight temp. (100.5 rectal) which I expected. He was quite difficult to rouse and mom reported inability to keep any feeding down. Capillary refill was excellent as well as strong pulses, rest of vital signs etc. After zofran, tylenol, and ibuprofen he was greatly improved.
Does anyone know which vaccine would cause this type of reaction and if it is "normal"
About all I know is that babies will run fevers and want to sleep a lot after getting vaccinated.
Any information would be appreciated. Thanks.
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=765543©2013 allnurses.com INC. All Rights Reserved.
- 1,556 Views
- Aug 1, '12 by Ashley, PICU RNVomiting, lethargy and low grade temperature can all be side effects of vaccines given at 6 months of age:
Vaccines: Vac-Gen/Side Effects
- Aug 1, '12 by nitasarnI agree with the post, probably the DTap
- Aug 1, '12 by woohDTap made ME feel like that with my last booster. (And I'm a bit older than 6 months.)
But lethargy and poor feeding/vomiting are pretty typical for babies with fever, and fever is pretty typical after pretty much all vaccines.
- Aug 3, '12 by danggirlThanks for the link and the responses!
- Aug 3, '12 by JolieWhile the baby's symptoms may certainly be due to a vaccine reaction, I woud be very cautious to rule out other causes first. Were any screening tests done for infection such as a CBC or urine dipstick? Were the baby's ears checked? 6 months is still pretty young in terms of immune system development and these vague symptoms may be due to an infection that coincidentally occured at the same time as a vaccination appointment.
- Aug 4, '12 by danggirl@Jolie: No I don't believe the physician ordered any testing! I did look in the kid's ears and they looked fine. Your response was exactly my concern...I expect fever, cranky but I was concerned about the degree of lethargy. Anyway, he was fine: perky by the end of the visit and taking po well. Thanks for the reply. I learn a little every day in terms of factual knowledge as well as different ways of thinking about things.